Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

March 28, 2021Lee County, Moore County, North Carolina

NWS Raleigh, NC issued this special weather statement at Mar 28, 2021, 2:09 PM EDT for Lee County, Moore County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 2:09 PM EDT (18:09 UTC)
Expired
Mar 28, 2021, 2:45 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC

Counties Lee County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 66 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

287 
WWUS82 KRAH 281809
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
209 PM EDT Sun Mar 28 2021
 
NCZ040-041-075-076-281845-
Lee NC-Chatham NC-Wake NC-Moore NC-
209 PM EDT Sun Mar 28 2021

...A LINE OF HEAVY RAIN SHOWERS WILL AFFECT CENTRAL MOORE...LEE...
WESTERN WAKE AND SOUTHEASTERN CHATHAM COUNTIES UNTIL 245 PM EDT...

At 209 PM EDT, Doppler radar was tracking a line of heavy rain
showers along a line extending from near Goldston to 11 miles
northwest of Hoffman. Movement was northeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Raleigh, Cary, Sanford, Southern Pines, Pittsboro, Carthage,
Pinehurst, Goldston, RDU International and Apex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3597 7859 3558 7891 3527 7922 3526 7920
      3514 7959 3515 7961 3520 7966 3566 7928
TIME...MOT...LOC 1809Z 244DEG 46KT 3562 7931 3517 7968 

$$

Green

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 28, 2:00 PM EDT, 9 minutes earlier.

Area forecast discussion, Mar 28, 2:00 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
200 PM EDT Sun Mar 28 2021

.SYNOPSIS...
A strong cold front will surge east across the state this afternoon
and early evening. Cool and dry high pressure for Sunday night and
Monday. Yet, another storm system will affect the region mid-week,
followed by the potential for freezing overnight lows by Friday and
Saturday.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 1025 AM Sunday...

...Becoming windy and warm ahead of a strong cold front with S-SW
winds at 20-30 mph with gusts to over 40 mph...

...An organized line(s) of severe thunderstorms is possible today...

...Damaging wind gusts is the main severe threat, but large hail and
isolated tornadoes are also possible...

A potent upper-level shortwave trough will continue to intensify as
it traverses the Mid-Atlantic and Northeast today. The attendant
strong cold front, which is currently approaching the western slopes
of the Appalachians, will move quickly eastward during the afternoon
and into the evening before exiting east and offshore. This strong
cold front coupled with incredibly strong winds aloft, featuring a
50-60 kt LLJ(confirmed on the 12z/28 GSO sounding) and equally
impressive 90kt H5 jet streak that is forecast to further strengthen
to  100-110 kt H5 jet streak, will serve as the focus for strong to
severe storms.

The early morning batch of WAA convection has moved off to the
north, leaving central NC currently in lull at the moment. Visible
satellite imagery shows considerable breaks in the low and mid-level
cloud cover across the SE US, including NC, which will allow for
some tempered insolation/heating ahead of the lead convective band
coming across the mountains. With central NC firmly in the warm
sector, temperatures should respond nicely, warming into the mid
70s(west) to lower/mid 80s(southeast). Resultant steepening lapse
rates and deeper mixing will allow the strong winds to mix down to
the surface, with windy conditions developing ahead of the
convection, with sustain SWLY winds of 15 to 25 mph, gusting  of 30
to 40 mph.

That brings us to the well advertised severe wx threat, which has
become increasingly complex, with latest models now showing not 1,
but 2 lines of convection moving through the area. Weak instability
across the western Piedmont, due to the earlier convection and low-
level cloud cover, could initially keep the lead convective line
rather well-behaved and below severe limits. However, as this lead
convective line progresses east into central and especially eastern
NC, where it will ingest the juicer/more unstable air, the line
would be apt to intensify, leading to increase severe threat.   On
the heels of the lead convective band, a second line of convection
is forecast to develop immediately along the front. Depending on the
coverage/extent of the preceding lead convective band and whether
the nearby environment has been rain-cooled/stabilized or not, the
second convective line could either bring another threat of severe
storms to the area or alternatively could remain below severe limits
or increasingly marginal/localized.

Given the unidirectional flow, straight-line winds of >60kts will be
the main threat, especially with any bowing segments. An isolated
tornado and hail will also possible with any embedded supercells.
The greatest severe threat will occur between 12-8 pm west of US 1
and 2-10 pm east of US 1.

The line should quickly exit the I-95 corridor by early evening.
This will be followed by breezy NW winds this evening, clearing
skies, and cooling temperatures into the upper 30s NW to mid 40s SE.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 315 AM Sunday...

Surface high pressure will quickly move across the area on Monday,
with a much cooler and dryer air mass filtering into the area. This
will result in a return to dry weather, with high temperatures in
the 60s. Clear and calm Monday night with lows in the mid 30s north-
central Piedmont ranging into the lower 40s southeast.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 315 AM Sunday...

An upper level low over southern Canada will approach the Great
Lakes on Tuesday. Meanwhile, a weak southern stream shortwave trough
will move out of the Gulf of Mexico Tuesday afternoon and into the
Mid Atlantic Tuesday evening. Modest moisture transport and
isentropic ascent ahead of this wave should allow for shower
development across the area either late Tuesday or early Wednesday.
There is still quite a bit of spread among the ensembles with
respect to how quickly overrunning precip develops and this will
need to be fine tuned once we get a bit closer. Tuesday itself
should be dry with increasing clouds and near normal temperatures.

On Wednesday, the Great Lakes upper low and associated surface cold
front will make its way eastward with the front eventually moving
through NC Wednesday afternoon/evening. Again, differences remain in
how quickly the front will move through the area but there is a
general consensus in precip across the area during a good portion of
the day Wednesday. How the convective potential with this front
works out is also somewhat uncertain. Possible in-situ CAD ahead of
the cold front could limit severe potential and/or displace it to
the east. A slower arrival of the front could allow additional time
for CAD erosion and perhaps more widespread thunderstorm activity.
Regardless, I increased PoPs during this time period as rain seems
likely.

Following the front, strong CAA will usher in well below normal
temperatures to the region. Look for highs in the lower 50s to close
out the week with dry weather expected. In addition, sub-freezing
morning lows are possible Friday morning and again Saturday morning.
Some moderation is possible by the weekend as surface high pressure
shifts offshore but it may not be until the latter half of the
weekend before normal temperatures return to the area.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 200 PM Sunday...

Strong and gusty SW wind at 20-25kt will gust to near 40kt this
afternoon out ahead of a cold front

The lead band of weak convective that just moved through the Triad
terminals will continue advance east across the remainder of the
forecast area through 20 to 21z. Thus far, aviation impacts have
been minimal but if this line intensifies as it moves into the more
favorable/more unstable air, expect a 1 to 2 hour of period of
IFR to MVFR restrictions in a heavy shower or thunderstorm.

A second line of convection is expected to cross east through the
area during the late afternoon(west)to early evening (east), likely
to produce another brief 2-3 hour period of sub-VFR conditions in
showers and storms.

Abrupt west to east clearing will occur behind the cold front
with breezy NWLY post-frontal gusts developing behind the front.
Otherwise, VFR conditions are otherwise expected through the
remainder of the forecast as cool high pressure builds into the
area.

Outlook: VFR conditions in high pressure will follow until the next
frontal system with showers and possibly thunderstorms Wednesday
through early Thursday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/MWS
NEAR TERM...CBL
SHORT TERM...Badgett
LONG TERM...Leins
AVIATION...CBL
Hazardous weather outlook, Mar 28, 4:17 AM EDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
417 AM EDT Sun Mar 28 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-290830-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
417 AM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A line of thunderstorms is expected to push quickly from west to
east through our region today. Damaging winds to 60 mph will be
possible. An isolated tornado cannot be ruled out. The timing of the
line of storms should be mid-morning into the early afternoon in the
Triad, late morning into the mid-afternoon in the Triangle and
Fayetteville, and mid to late afternoon and early evening along the
Interstate 95 corridor. In addition, hail is possible with any storms
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Much colder air will follow a cold front late this week. Freezing
temperatures are possible both Thursday night and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Mar 28, 2:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
209 PM EDT Sun Mar 28 2021

NCZ040-041-075-076-281845-
Lee NC-Chatham NC-Wake NC-Moore NC-
209 PM EDT Sun Mar 28 2021

...A LINE OF HEAVY RAIN SHOWERS WILL AFFECT CENTRAL MOORE...LEE...
WESTERN WAKE AND SOUTHEASTERN CHATHAM COUNTIES UNTIL 245 PM EDT...

At 209 PM EDT, Doppler radar was tracking a line of heavy rain
showers along a line extending from near Goldston to 11 miles
northwest of Hoffman. Movement was northeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Raleigh, Cary, Sanford, Southern Pines, Pittsboro, Carthage,
Pinehurst, Goldston, RDU International and Apex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3597 7859 3558 7891 3527 7922 3526 7920
      3514 7959 3515 7961 3520 7966 3566 7928
TIME...MOT...LOC 1809Z 244DEG 46KT 3562 7931 3517 7968

Green

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:09 AM EDTSpecial Weather StatementRAHAnson, Montgomery, Stanly66 min
Mar 28, 2:39 AM EDTSpecial Weather StatementRAHRandolph66 min
Mar 28, 3:24 AM EDTSpecial Weather StatementRAHAlamance, Orange, Person66 min
Mar 28, 3:26 AM EDTSpecial Weather StatementRAHLee, Moore64 min
Mar 28, 4:26 AM EDTSpecial Weather StatementRAHHarnett, Johnston79 min
Mar 28, 5:54 AM EDTSpecial Weather StatementRAHFranklin, Wake51 min
Mar 28, 6:39 AM EDTSpecial Weather StatementRAHFranklin, Halifax, Nash, Warren66 min
Mar 28, 2:27 PM EDTSpecial Weather StatementRAHFranklin33 min
Mar 28, 2:39 PM EDTSpecial Weather StatementRAHHarnett, Johnston, Nash, Wake36 min
Mar 28, 2:45 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake30 min
Mar 28, 2:51 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash39 min
Mar 28, 3:16 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash59 min
Mar 28, 3:18 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Johnston, Sampson, Scotland and 1 more57 min
Mar 28, 3:50 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson40 min
Mar 28, 3:59 PM EDTSpecial Weather StatementRAHCumberland, Sampson, Wayne61 min
Mar 28, 6:31 PM EDTSpecial Weather StatementRAHForsyth29 min
Mar 28, 7:00 PM EDTSpecial Weather StatementRAHGuilford60 min
Mar 28, 7:14 PM EDTSpecial Weather StatementRAHDavidson, Randolph61 min
Mar 28, 7:46 PM EDTSpecial Weather StatementRAHStanly59 min
Mar 28, 7:50 PM EDTSpecial Weather StatementRAHGranville, Person40 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.